Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 144, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jun 23, 2004, 3:40 AM CDT for Brazoria County, Galveston County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2004, 3:40 AM CDT (08:40 UTC)
- Expired
- Jun 23, 2004, 4:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Brazoria County, TX, Galveston County, TX
The radar
The Houston radar (KHGX), 27 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1658 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:10 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jun 22, 9:10 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 910 PM CDT TUE JUN 22 2004 .DISCUSSION.. UPPER LEVEL TROUGH WILL PERSIST OVER REGION AT LEAST FOR THE NEXT FEW DAYS. 850 MB ANALYZED DATA INDICATE MOISTURE RIDGE OVER TEXAS COASTAL PLAINS WITH DEWPOINTS IN THE MID TEENS (C). SURFACE FRONTAL BOUNDARY JUST NORTH OF CWFA WHILE MESO-HIGH HANGING OVER SW ZONES. CONFLUENT FLOW EVIDENT ACROSS COASTAL ZONES DUE TO SOUTHEAST FLOW ACROSS COASTAL REGION AND MESO-HIGH JUST NORTH. CONVECTION HAS BEEN FIRING THIS EVENING UP NEAR AND ALONG THIS CONFLUENT ZONE. MEANWHILE...SOUNDINGS CONTINUE TO INDICATE HIGH PWATS NEAR 2 INCHES OVER CWFA. MESO-HIGH EXPECTED TO WEAKEN LATER TONIGHT SETTING THE STAGE FOR A MORE UNSTABLE AIR MASS OVER REGION. CURRENT FORECAST PACKAGE ON TRACK. NO CHANGES TO ZFPHGX AND CWFHGX. FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST TEXAS TONIGHT THROUGH 6 PM WEDNESDAY. 37/42/31 && .PREVIOUS DISCUSSION... THE FLOOD POTENTIAL WILL BE THE MAIN FORECAST CHALLENGE FOR SE TX TONIGHT INTO WEDNESDAY. MODELS ARE FAIRLY CLOSE DURING THIS PERIOD AND FORECAST PW/S OF 1.8 TO 2.3 INCHES...A SURFACE BOUNDARY ALONG THE FAR NORTHERN COUNTIES...A SERIES OF SHORTWAVE TROUGHS AT 500 MB...AND DIFFLUENT FLOW AT 200 AND 300 MB. A WATER VAPOR LOOP OVER THE LAST TWO DAYS SHOWS TROPICAL MOISTURE CONVERGING OVER TEXAS SINCE LAST EVENING. ANOTHER AREA OF MOISTURE LOOKS TO BE POOLING ALONG THE SOUTHERN MEXICAN COAST AND MAY AGAIN PUSH NORTHWARD. A CRUDE EXTRAPOLATION OF THIS FEATURE AND MODEL TIMING OF THE BEST VORTICITY ADVECTION WITH THE HIGHEST PW/S INDICATE THAT THE HEAVIEST RAINFALL POTENTIAL WILL BE MAINLY OVERNIGHT TONIGHT INTO WEDNESDAY EVENING. THERE SHOULD BE A BRIEF BREAK AFTER THE INITIAL LINE MOVES THROUGH THIS AFTERNOON...YET SATELLITE AND RADAR SHOW REDEVELOPMENT SOUTHWEST OF SAN ANTONIO. THUS...EXPECT THE COASTAL AREAS TO HAVE RAIN LATE THIS AFTERNOON AND REDEVELOPMENT AREA WIDE THIS EVENING. BEYOND WEDNESDAY...THE MODEL SOLUTIONS DIVERGE. THE ETA BEGINS TO DRY THINGS OUT. HOWEVER...THE GFS DEVELOPS A SURFACE LOW AND BRINGS A SLUG OF MOISTURE OVER THE AREA AGAIN THURSDAY (PW/S OVER 2 INCHES). BECAUSE OF THE UNCERTAINTY...WILL KEEP THE REMAINDER OF THE CURRENT FORECAST IN PLACE BEGINNING THURSDAY. WILL EXTEND THE FLOOD WATCH TO INCLUDE THE COASTAL COUNTIES IN AREA AND THROUGH WEDNESDAY IN TIME. WILL ALSO KEEP THE CAUTION IN PLACE FOR THE GULF MARINE AREAS. PL-40 41 && .HGX WATCHES/WARNINGS/ADVISORIES... FFA SE TX TXZ163-164-176>179-195>200-210>214-226-227-235>238. SCEC 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL. && .POINT TEMPS/POPS... COLLEGE STATION (CLL) 74 85 74 90 74 / 70 70 40 50 30 HOUSTON(IAH) 73 87 74 89 74 / 70 70 40 60 40 GALVESTON (GLS) 79 87 78 87 79 / 70 70 40 60 40 &&
Hazardous weather outlook, Jun 22, 7:00 AM CDT, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 700 AM CDT TUE JUN 22 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-231200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 700 AM CDT TUE JUN 22 2004 ...HEAVY RAINFALL EVENT EXPECTED ACROSS SOUTHEAST TEXAS TODAY THROUGH WEDNESDAY... ...FLOOD WATCH HAS BEEN ISSUED FOR ALL BUT THE COASTAL COUNTIES OF SOUTHEAST TEXAS THIS AFTERNOON AND TONIGHT... .DAY ONE...TODAY AND TONIGHT. AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH COULD LEAD TO FLOODING PROBLEMS OVER THE INLAND COUNTIES. RAINFALL AMOUNTS THROUGH TONIGHT WILL AVERAGE 1 TO 2 INCHES...WITH ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. THIS HEAVY RAINFALL COULD LEAD TO PONDING OF WATER ON ROADWAYS OR MORE SIGNIFICANT FLOODING PROBLEMS. MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING TODAY AND TONIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WHICH COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. HOWEVER...THE OVERALL RISK OF SEVERE WEATHER IS MINIMAL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY AND WEDNESDAY NIGHT...A STATIONARY FRONT JUST NORTH OF THE AREA AND DEEP MOISTURE IN PLACE WILL COMBINE TO PRODUCE MORE SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS. ADDITIONAL RAINFALL TOTALS OF 1 TO 3 INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE. THURSDAY...AN UPPER LEVEL DISTURBANCE MAY BRING ANOTHER ROUND OF THUNDERSTORMS AND HEAVY RAINFALL TO SOUTHEAST TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:40 PM CDT | Flash Flood Warning | HGX | Galveston | 2 hr |
| Jun 23, 1:12 AM CDT | Flash Flood Warning | HGX | Brazoria, Jackson, Matagorda | 3 hr |
| Jun 23, 3:55 AM CDT | Special Marine Warning | HGX | 95 min | |
| Jun 23, 4:29 AM CDT | Flash Flood Warning | HGX | Brazoria, Jackson, Matagorda | 2 hr |
| Jun 23, 6:39 AM CDT | Flash Flood Warning | HGX | Brazoria, Matagorda | 2 hr |
| Jun 23, 9:10 AM CDT | Special Marine Warning | HGX | 95 min | |
| Jun 23, 10:43 AM CDT | Special Marine Warning | HGX | 107 min | |
| Jun 23, 2:19 PM CDT | Tornado Warning | HGX | Wharton | 41 min |
| Jun 23, 4:20 PM CDT | Flash Flood Warning | HGX | Wharton | 115 min |
| Jun 23, 4:55 PM CDT | Tornado Warning | HGX | Wharton | 50 min |
| Jun 23, 5:10 PM CDT | Tornado Warning | HGX | Brazoria, Fort Bend | 50 min |
| Jun 23, 6:09 PM CDT | Flash Flood Warning | HGX | Jackson, Wharton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.